Alert archive / Minnesota / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 2, 2023, 2:52 AM CDT for 14 counties in Minnesota. It took effect at May 2, 2023, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2023, 2:52 AM CDT (07:52 UTC)
- In effect from
- May 2, 2023, 12:00 PM CDT
- Expired
- May 2, 2023, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2456 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS83 KFGF 020752 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 252 AM CDT Tue May 2 2023 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-030100- /O.UPG.KFGF.FW.A.0001.230502T1700Z-230503T0100Z/ /O.NEW.KFGF.FW.W.0002.230502T1700Z-230503T0100Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 252 AM CDT Tue May 2 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... The National Weather Service in Grand Forks has issued a Red Flag Warning for Near Critical to Critical fire weather conditions, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Parts of west central and northwest Minnesota. * TIMING...Tuesday afternoon and evening, from noon to 8pm. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...Less than 25 percent. * TEMPERATURES...In the upper 50s to low 60s. * IMPACTS...Any fires that ignite may spread rapidly and become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
186 WWUS83 KFGF 021946 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 246 PM CDT Tue May 2 2023 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-030100- /O.CON.KFGF.FW.W.0002.000000T0000Z-230503T0100Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 246 PM CDT Tue May 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * AFFECTED AREA...Parts of west central and northwest Minnesota. * TIMING...Tuesday afternoon and evening, from noon to 8pm. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the upper 50s to low 60s. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Obey local burn bans in place. && $$
967 WWUS83 KFGF 030105 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 805 PM CDT Tue May 2 2023 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-030215- /O.EXP.KFGF.FW.W.0002.000000T0000Z-230503T0100Z/ Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 805 PM CDT Tue May 2 2023 ...RED FLAG WARNING HAS EXPIRED... With the setting sun, winds will decrease to under 10 mph and relative humidity will climb as temperatures cool. Therefore the red flag warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 1, 11:50 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 1, 11:50 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Mon May 1 2023
.UPDATE...
Issued at 1053 PM CDT Mon May 1 2023
Clear sky over the area at 03z with winds diminshing into the 8 to
15 kt range, as expected. With dry airmass in place, temps are
falling quite quickly settling in the low 30s for most areas,
isolated 20s.
UPDATE Issued at 707 PM CDT Mon May 1 2023
Winds will start to diminish quickly in the next 1-2 hours. In the
Red Flag warning area gusts in the 25-30 mph occurring at 00z and
RH values in the low to mid 20s. Will let RFW ride til expiration
at 01z. Skies clear tonight and winds diminishing.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 222 PM CDT Mon May 1 2023
Breezy north to northwest winds prevail this afternoon, along with
temperatures in the upper 40s to lower 50s. Cumulus clouds have
formed once more across portions of the Red River Valley and
points west. The primary impact through the remainder of today
and into Tuesday will be the potential for near-critical to
critical fire weather.
Relative Humidity for Tuesday will fall into the upper teens to mid
20 percent range, with north to northwest winds of 15 to 25 mph.
Lowest RH values will be in portions of west-central and
northwestern Minnesota. Look for highs generally in the upper 50s to
low 60s. This combination will bring near-critical to critical
fire weather conditions to much of northwestern and west-central
Minnesota.
.LONG TERM...(Wednesday through Monday)
Issued at 222 PM CDT Mon May 1 2023
Key Messages:
-Above normal temperatures through the mid part of the week before
returning to more seasonal averages.
-Flow aloft allows for a quiet period of weather to continue through
end of the week as a ridge translates into north central Canada.
Ridge breaks down slightly over the high plains, with a retrograding
hudson bay system bringing a SW flow over the weekend and into early
next week.
Discussion:
A ridge continues to build into the northern portions of Canada
through the long term, with little moisture pull from the Gulf of
Mexico. With limited moisture under the ridge, we expect relative
humidities to get down into the upper 20s to lower 30s Wednesday and
slightly improve Thursday. Winds remain light under the ridge, but
with low relative humidities near critical fire weather conditions
will be possible both Wednesday and Thursday during the afternoon
hours. Temperatures will remain above average, with highs in the
upper 60s to lower 70s. Probabilities are there for highs to
potential reach into the mid to upper 70s across portions of the
area.
By the weekend, temperatures will begin to fall to averages for this
time of year as a portion of the hudson bay trough retrogrades
towards the west underneath the ridge. In northern Canada the ridge
continues to build, but with the trough translating westward we can
see a shift in the general synoptic pattern to more southwesterly
flow. Probabilities of this occuring are increasing on the synoptic
scale. SW flow brings the chance for systems across the area, with
the first moving through Saturday afternoon/evening and a second on
Sunday afternoon/evening. The uncertainty lies with the amount of
moisture, instability, and the actual track of the systems. 24
hour QPF amounts of 0.25 inches or greater are on the lower end of
20-40% chance of occuring for the entire forecast area both
Saturday into Sunday and Sunday into Monday. of seeing 500 J/kg
of CAPE differ between models and ensemble runs, but generally lie
around 30-40% at this time for both systems. With SW flow, the
chance for precipitation increases, but just how much moisture,
instability, and shear are available are uncertain but bares
watching.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1149 PM CDT Mon May 1 2023
VFR thru the pd. Clear sky into Tuesday. North winds 8 to 15 kts
thru Tuesday 15z increasing to 10 to 20 kts after 15z Tue.
&&
.FIRE WEATHER...
Issued at 230 PM CDT Mon May 1 2023
Today: Strongest winds today are still favoring the Red River
Valley, with gusts into the 30 to 35 mph range. In coordination
with MIFC there is concern that dry grasses quickly curing will be
at risk this afternoon for rapid spread in these conditions in MN
(even where they may be more marginal) and a Red Flag Warning was
issued (Noon to 8pm). On the ND side, RH should be a bit more
marginal but near critical fire weather conditions will still be
possible in the valley.
Tuesday-Thursday: Looking ahead, RH values will only be lower over a
larger part of the region Tuesday through Thursday, with Wednesday
showing potential for 15-25% RH values as temperatures warm to
around 70. For Tuesday, fire weather conditions will be near-
critical to marginally critical, thus the Fire Weather Watch was
issued in collaboration with MIFC. There is about a 10% chance
for RH values on Wednesday in northwest MN to drop as low as 10%.
However, surface gradient will be weaker and winds aloft less,
slightly lowering the potential for winds within Red Flag
Criteria. There is potential for guts to 20 to 25 mph at times
Tuesday afternoon across southeast ND and parts of northwest MN,
so near critical fire weather conditions will be possible that
day. Winds will be much less on Wednesday and Thursday in
particular (maybe a few gusts around 15 mph during peak heating).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.
&&
UPDATE...Riddle
SHORT TERM...Lynch
LONG TERM...Spender
AVIATION...RiddleHazardous weather outlook, May 1, 2:39 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 239 PM CDT Mon May 1 2023 MNZ001>009-013>017-022>024-027>032-040-021945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 239 PM CDT Mon May 1 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The combination of low humidity and gusty winds will lead to critical fire weather conditions this afternoon and early evening across northwest and west central MN. Any fires that ignite will spread rapidly and become difficult to control. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are possible Tuesday afternoon. Near critical fire weather remains possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026>030-038-039-049-052>054-021945- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 239 PM CDT Mon May 1 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The combination of low humidity and gusty winds may lead to near critical fire weather conditions this afternoon and early evening, especially in the Red River Valley. Any fires that develop may become hard to control. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are possible Tuesday afternoon. Near critical fire weather remains possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.